Stopping certain anxiety medications may cause symptoms of “benzo belly”, including diarrhea, constipation, abdominal pain, and appetite changes.
“Benzo belly” is a term used to describe the stomach discomfort that happens when people withdraw from a benzodiazepine medication.
With common brand names like Xanax, Valium, and Klonopin, benzodiazepines are a class of prescription medications used to treat anxiety and seizure disorders. They also bring the potential for abuse and addiction.
If someone develops an addiction to a benzodiazepine medication, it means they cannot stop using the medication without experiencing withdrawal symptoms. Withdrawal symptoms are often uncomfortable and the reason that people continue using addictive substances like benzos.
Symptoms of “benzo belly” manifest themselves because this class of medications affects almost every cell in the body, including those of the gastrointestinal tract (GI tract).
Some examples of benzodiazepines include:
- Alprazolam (Xanax)
- Clonazepam (Klonopin)
- Chlordiazepoxide (Librium)
- Diazepam (Valium)
- Lorazepam (Ativan)
- Temazepam (Restoril)
- Triazolam (Halcion)
What Causes Benzo Belly?
With a benzodiazepine dependence, if drug use is stopped, the body must adjust to not having the drug present all the time. This adjustment process is what creates uncomfortable symptoms in the stomach, or benzo belly.
For most substances, withdrawal symptoms last one or two weeks after taking the last dose. Benzodiazepines are known for having long post-acute withdrawal symptoms (PAWS), or protracted withdrawal.
“Benzo belly” itself usually begins in the protracted withdrawal phase. It may continue for several weeks after the last dose of a benzodiazepine. Symptoms usually get better with time, but may last a year or more for some people.
Benzo Belly Symptoms
“Benzo belly” symptoms may include alternating diarrhea and constipation. The condition is often made worse by certain foods. Some claim that one’s diet or particular foods help ease symptoms, and this probably varies from person to person.
Examples of other symptoms of “Benzo belly” include:
- Abdominal Pain
- Appetite Changes
- Lower abdominal pain
For people prescribed benzos by their doctor, they should discuss discontinuing the drug if they have been using it for more than four weeks. Evidence shows that benzodiazepines are not effective following this period and continued use only increases the chances of addiction.
People using benzodiazepines like Xanax and Klonopin without a prescription should consider speaking to an addiction professional to talk about treatment options.
Related Topic: Alcohol gastritis treatment
Is There a Benzo Belly Cure?
In general, no; people withdrawing from benzos must be patient and wait for symptoms to go away. However, some people may find some relief by changing their diet.
Symptoms are sometimes made worse by certain foods. Many people with “benzo belly” mistakenly become convinced they have developed a new food allergy when in reality they are experiencing withdrawal symptoms.
People using a benzodiazepine medication chronically should speak with their doctor about tapering off the medication. A slow taper is usually the best option to help prevent withdrawal symptoms.
People who use benzodiazepines for longer than four to six weeks are at the greatest risk of developing a tolerance that leads to addiction.
Ashton, Heather. “Benzo.Org.Uk : Protracted Withdrawal Symptoms from Benzodiazepines, ” 2004. Accessed Aug 21, 2019.
Brett, Jonathan, and Bridin Murnion. “Management of Benzodiazepine Misuse and Dependence.” 2015. Accessed Aug 21, 2019.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.